Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 9, NWS Huntsville, AL

March 21, 20098 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Mar 21, 2009, 2:27 PM CDT for 8 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 2:27 PM CDT (19:27 UTC)
Expired
Mar 21, 2009, 6:00 PM CDT
In force
4 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2968 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHUN 211927
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 PM CDT SAT MAR 21 2009

ALZ001>007-016-212300-
/O.NEW.KHUN.FW.W.0009.090321T1927Z-090321T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
CULLMAN-
227 PM CDT SAT MAR 21 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

DRY CONDITIONS ACROSS NORTH CENTRAL AND NORTHWEST ALABAMA WILL
CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON WITH RELATIVE
HUMIDITY VALUES HOVERING JUST BELOW 25 PERCENT ACROSS THE AREA.
COOLING TEMPERATURES THIS EVENING WILL ALLEVIATE THE FIRE
CONCERNS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RELATIVE HUMIDITIES
AT OR BELOW 25 PERCENT AND DRY CONDITIONS WILL CREATE DANGEROUS
FIRE WEATHER CONDITIONS.

$$

JLL
1 follow-up statement
000 
WWUS84 KHUN 212301
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT SAT MAR 21 2009


ALZ001>007-016-220015-
/O.EXP.KHUN.FW.W.0009.000000T0000Z-090321T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
CULLMAN-
601 PM CDT SAT MAR 21 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY VALUES ACROSS NORTHERN ALABAMA HAVE BEGUN TO
RISE ABOVE 20 PERCENT LATE THIS AFTERNOON. RELATIVE HUMIDITY
VALUES ARE EXPECTED TO CONTINUE RISING THROUGH THE EARLY EVENING
HOURS. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO
EXPIRE.

$$

CBD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Mar 21, 2:08 PM CDT, 19 minutes earlier.

Area forecast discussion, Mar 21, 2:08 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT SAT MAR 21 2009

.UPDATE...TO ADD RED FLAG WARNING FOR NORTH CENTRAL AND NORTHWEST
ALABAMA.
&&

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH MONDAY.

REGION IS WITHIN NW FLOW ALOFT CARRYING REMNANT
CLOUDS/VIRGA/SPRINKLES INTO THE MID S AND TN VALLEY. THE THICKER
CLOUDS SHOULD REMAIN FROM THE SHOALS WESTWARD...WHICH MAY LIMIT
COOLING SOME TONIGHT. OUR EASTERN VALLEYS ON THE OTHER HAND COULD
DIP INTO THE U30S-L40S. LOW LEVEL MOISTURE LURKING ACROSS SRN
AL/GA HAS BEEN SLOW TO ADVECT NWD...AND IS MIXING OUT A GREAT DEAL
AS IT DOES SO. WINDS HAVE ALREADY BECOME VARIABLE AND SHOULD
REMAIN LIGHT INTO THE OVERNIGHT EXCEPT AT RIDGE TOPS WHERE SLY
FLOW WILL BE MORE PREVALENT. I LOOK FOR A NEAR WEATHER CARBON COPY
ON SUNDAY...WITH SOME RESIDUAL HIGH CLOUDS LOCKED INTO THE 8H-7H
RIDGE POSITION. MET MOS TEMPS LOOK TOO HIGH AS COMPARED TO
CORRESPONDING NAM BUFR SOUNDINGS...SO WILL OPT TO STAY NEARER
MAV/NAM RAW VALUES.

LONGER TERM...MONDAY THROUGH SATURDAY.

SEVERAL CONVECTIVE/HEAVY RAIN EPISODES COULD UNFOLD FROM MID WEEK
INTO NEXT WEEKEND ACROSS THE MIDDLE AND DEEP SOUTH...INCLUDING THE
TN VALLEY. BEING SEVERAL DAYS AWAY...SPECIFIC HAZARDS AND TIMING
DETAILS REMAIN UNCERTAIN. HOWEVER...MODELS ARE BECOMING A BIT MORE
CONSISTENT AMONG EACH OTHER ON THE LARGER SCALE FEATURES.

A LARGE AND ENERGETIC UPPER TROF NOW DIGGING JUST OFF THE PACIFIC
COAST WILL INDUCE STRONG CYCLOGENESIS IN THE PLAINS LATE SUNDAY
AND MONDAY...TRACKING INTO THE UPPER MIDWEST ON TUESDAY. THE
CORRESPONDING COLD FRONT/DRY LINE WILL PRODUCE A CONVECTIVE
BAND/SQUALL LINE INTO THE CENTRAL AND LOWER MS VALLEY FROM MONDAY
INTO TUESDAY. AS THIS TROF LIFTS NWD...IT IS REPLACED BY ANOTHER
SHORTWAVE TROF THAT DIGS FURTHER INTO THE SRN U.S. THE 12Z GFS IS
NOW COMING MORE INTO LINE WITH THE GFS ENSEMBLE MEAN AND ECMWF IN
THIS REGARD. THESE SYSTEMS ALTOGETHER COULD BRING SOME HEAVY RAIN
TOTALS...ALONG WITH SOME THREAT OF SEVERE STORMS. HERE ARE SOME
SPECIFICS...BUT THESE CERTAINLY CAN AND PROBABLY WILL CHANGE.

ON MONDAY...AN INITIAL BROAD BUT WEAKENING SHORTWAVE FILTERS
INTO THE RIDGE POSITION BRINGING HIGH LEVEL CONVECTIVE DEBRIS
CLOUDS EWD FROM THE PLAINS/OZARK REGION. AT THIS POINT...THE LOWER
ATMO APPEARS TOO DRY TO SUPPORT ANY PRECIP. AT LEAST THROUGH
TUESDAY...THE MAIN GULF FETCH SHOULD REMAIN ACROSS THE WESTERN
GULF STATES...OZARKS AND SRN PLAINS. THE MODELS ARE SHOWING 8H
MOISTURE ADVECTION/CLOUDS WRAPPING AROUND THE SRN PORTION OF RIDGE
FROM THE ATLANTIC BASIN AND ACROSS FL/GA/SRN AL LATE ON MONDAY
INTO MONDAY NIGHT. PRECIP STILL LOOKS QUITE UNLIKELY THROUGH
TUESDAY...BUT DID MAINTAIN A SCHC IN FAR NW AL. THE FRONTAL
CONVECTION WILL LIKELY OUTRUN THE FRONTAL PROGRESS AND REACH NW AL
LATE TUE NIGHT OR EARLY WED MORNING.  I HAVE RAISED POPS ON
WEDNESDAY INTO THE LIKELY CATEGORY AREAWIDE. GIVEN MORE LIMITED
INSTABILITY AND MOISTURE...I SUSPECT THIS LINE WILL DECREASE IN
INTENSITY UPON ARRIVAL ON WED. THIS COULD CHANGE DURING THE DAY AS
SOUTHERLY FLOW ADVECTS DEEPER MOISTURE INTO THE CONVECTIVE SYSTEM.

DEPENDING ON THE PROGRESS OF THE MCS...THE FRONTAL BOUNDARY MAY LIE
SOMEWHERE RIGHT OVER THE TN VALLEY WED NIGHT INTO THURSDAY. THIS
KEEPS AT LEAST SOME THREAT OF ADDITIONAL CONVECTION IN PLACE. ANOTHER
LOW IS EXPECTED TO DEVELOP OVER THE SRN PLAINS ON LATE THURSDAY OR
FRIDAY...PROBABLY OVER TX. ATTM...THE GFS ENSEMBLE MEAN/OPER
GFS/ECMWF LIFT THE WARM FRONT NWD ON THU NIGHT/FRI. GIVEN THAT
PLENTY OF CONVECTION MAY ERUPT ALONG THIS BOUNDARY...IT IS
DIFFICULT TO SAY IF IT WILL INDEED LIFT N OF OUR AREA. THE NEXT MAIN
SHORTWAVE IS PROGGED TO ARRIVE ON SATURDAY. THIS COULD BRING THE
A MORE PRONOUNCED THREAT OF ORGANIZED SEVERE WEATHER GIVEN
INITIAL DEEP LAYER SHEAR AND INSTABILITY PROGS. BEING SEVERAL DAYS
IN ADVANCE...SPECIFICS ARE LIMITED.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    39  70  43  70  50 /   0   0   0   0   0
SHOALS        41  70  44  71  51 /   0   0   0   0   0
CULLMAN       42  67  44  68  50 /   0   0   0   0   0
FAYETTEVILLE  40  67  43  68  49 /   0   0   0   0   0
ALBERTVILLE   41  68  44  69  48 /   0   0   0   0   0
FORT PAYNE    36  69  39  70  45 /   0   0   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING UNTIL 6 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...
LAWRENCE...LIMESTONE...MADISON...MORGAN.
TN...NONE.
&&

KULA
Hazardous weather outlook, Mar 21, 12:59 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT SAT MAR 21 2009

ALZ001>010-016-TNZ076-096-097-221000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1259 PM CDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN UNSETTLED PATTERN WILL DEVELOP BY MIDWEEK...WITH SHOWERS AND
THUNDERSTORMS POSSIBLE WEDNESDAY THROUGH FRIDAY. WHILE TIMING AND
STRENGTH ARE STILL UNCERTAIN...THERE COULD BE PERIODS OF HEAVY
RAIN AND STRONG THUNDERSTORMS THROUGH NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.